Serotonin Syndrome in a West Highland White Terrier Cross
Serotonin syndrome occurs in humans due to intentional or accidental overdose of serotonergic anti-depressant drugs or the inadvertent interaction between two or more prescribed or recreational drugs. In animals, acute intoxication most commonly occurs after ingestion of an owners medication. With the improvements in mental health care and the increase in the population of the number of people taking anti-depressant medications, a rise in accidental ingestion by our four legged anti-depressants could be expected. It can also occur in animals due to multiple drug interactions, but these interactions tend to be uncommon and respond more rapidly to withdrawal/modification of the drug dosages or antidote therapy.
Archie is an 11-month old, male neutered WHWT cross breed dog, weighing 8.7kg. He presented to AEC Adelaide one Sunday after ingesting a bottle of 5HTP tablets belonging to the owner, thirty minutes prior to examination. 5 hydroxytryptophan is a naturally occurring amino acid that can be produced commercially from seeds of the African plant Griffonia simplificifolia. It is sold over the counter as a supplement and is marketed to be used as a sleep aid, anti-depressant, appetite suppressant, for anxiety, migraine, fibromialgia, PMS, ADHD and along with prescription drugs to treat seizure disorders and Parkinson’s disease.
5HTP is the precursor and metabolic intermediate in the production of serotonin and melatonin. It can be sold over the counter without prescription. There have been some studies into it’s effectiveness, but as it is naturally occurring and cannot be patented, conclusive studies are lacking.
Archie presented disorientated, hyperaesthetic, had intermittent paddling and bilateral mydriasis. He had a heart rate of 72 with bounding femoral pulses, was panting and had a rectal temperature of 38.9. He was placed on IV fluids, provided with flow by oxygen and given 0.8ml diazepam IV. His heart rate dropped and he was given 0.6ml atropine IV. Blood gases and electrolytes were performed which showed a mild respiratory alkalosis. He remained sedated, with stable vitals for the first six hours of hospitalisation, after which time he gradually became more alert and responsive and by morning he was bright, barking, wagging his tail and generally acting like a cheeky puppy. He was discharged that morning with instructions to visit his normal vet the next day for a check up. Unfortunately I have not been able to contact Archie’s owners since to follow up, and he did not revisit his vet.
Serotonin is produced in the myenteric plexus of the GI tract but does not cross the blood brain barrier, so must also be produced in the CNS. It is released from vesicles in neurons into the synaptic space to have an effect on the post synaptic terminal. Most is broken down by monoamine oxidase and the by-products are excreted in the urine.
Serotonergic medications are rapidly absorbed from the GI tract, making acute overdose likely if ingestion of a large amount of the drug occurs. Drug interactions are the other common mechanism for toxicity. In veterinary medicine, commonly used drugs implicated in the development of serotonin syndrome include tramadol, mirtazepine, fluoxitine, fentanyl, maropitant, S-adenosyl-methionine, ketamine (especially as a CRI), methadone and pethidine.
Too much serotonin either due to overdose, or interactions of other drugs can cause a range of clinical signs including mydriasis, transient blindness, depression, disorientation, hyperaesthesia, hyperreflexia, tremors, ataxia, paresis, seizures and coma. It also causes gastrointestinal signs such as vomiting, diarrhoea, abdominal pain, ptyalism, flatulence and bloat. Autonomic instability may lead to brady/tachycardia, cardiac arrhythmias, hypo/hypertension and hyperthermia.
Diagnosis usually relies on history of exposure to drugs that can cause this syndrome along with supporting clinical signs. Urine, blood and gastric contents can be submitted to a toxicology laboratory for drug screening.
Treatment is largely supportive. Gastrointestinal decontamination is only useful if performed within 15 minutes of exposure due to the rapid absorption of these products. Activated charcoal should be administered where possible and should be repeated every six hours due to enterohepatic recirculation of some drugs. Diuresis will not enhance elimination as these drugs tend to be protein bound. But fluid support should be provided to maintain hydration in patients with GI signs and to help deal with hypotension. Neurological signs should be managed with diazepam, given either as a bolus or CRI. Hypotension can be managed by administration of epinephrine, norepinephrine or phenylephrine. Hypertension can be managed with esmolol or nitroprusside. Close monitoring of heart rate, rhythm and blood pressure is required.
Cyproheptadine and chlorpromazine, serotonin receptor antagonists may be helpful in managing symptoms, although evidence for this tends to be anecdotal. Cyproheptadine is thought to be more effective. It only comes as an oral preparation but in recumbent/sedated patients or those that have recently been given activated charcoal, it can be crushed, mixed with water and administered per rectum and is well absorbed.
Serotonin syndrome is not commonly seen in veterinary medicine but is something that we should be familiar with, especially in pets on multiple medications, especially for pain management or behaviour modification. The prognosis for recovery appears to be good if recognised and treated early.